A drug exanthema is an adverse allergic reaction of the skin and/or mucous membrane to the ingestion or local application of a certain drug and is often an indication of a drug allergy. Therefore, other organ systems besides the skin can be affected by the body’s reaction.
Exanthema as an overreaction of the body
The cause of a drug exanthema is a side effect of a certain drug. In principle, any drug can be a possible trigger, although some drugs cause allergic reactions far more often than others. For example, a high risk of a drug exanthema is associated with the intake of: The overreaction of the body occurs when the body’s own defence system mistakenly considers a component of the drug to be dangerous and therefore initiates a defence reaction against it. – Penicillin (up to 10% of people with a penicillin allergy) and other
- Antibiotics such as sulphonamides or cephalosporins, and
- Thyroid hormones,
- Some painkillers (for example naproxen or pyrazalone),
- Cardiovascular drugs (for example ACE inhibitors) or
Special case of Pfeiffer’s glandular fever
A special case is the skin rash that develops under ampicillin therapy when suffering from Pfeiffer’s glandular fever (mononucleosis). This is not an allergy in the strict sense, which is why patients can take Ampicillin again without hesitation once they are cured of the disease.
Skin rash as a leading symptom
The leading symptom of a drug exanthema is the characteristic skin rash, this may be: In addition, there are different forms that the exanthema can take, among the most common ones Often the rash starts on the legs and arms and then gradually spreads to the upper body. However, the exanthema can manifest itself in practically any part of the body, but in an individual (without the reason being known) it will always show up in the same place(s) when an allergic reaction occurs again. Neither the localisation nor the appearance can give a conclusion about the causative drug, only the time of its development allows the association with taking a certain drug.
Typically, the first symptoms appear between the 7th and 12th day of treatment with the new drug. Once the body is sensitized and the active substance is taken again, exanthema usually develops within two days and is then more often accompanied by further systemic symptoms. In some patients, the exanthema is accompanied by pronounced itching.
Apart from the rash, additional symptoms may occur, such as Important differential diagnoses in suspected drug exanthema are other diseases associated with a rash, for example measles, scarlet fever or rubella. – small or
- Large-spotted or
- Square. – photoallergic dermatitis,
- Contact dermatitis,
- Hives and purpura.
- Swelling of the mucous membranes in the mouth or throat,
- Diarrhoea or, more rarely, a reduced general condition with fever. If a drug exanthema is suspected, a doctor should be consulted. However, for various reasons it is often difficult to make a definitive diagnosis.
For one thing, many affected persons do not even think about the fact that a newly occurring rash could be related to the intake of a new drug if it develops days or even weeks later. It is then often not possible for a physician to assign the skin reaction to a certain drug without any doubt by means of a medical history. Sometimes it is even more difficult if several new drugs were taken at the same time or if a viral disease was present at the same time, which could also have been the cause of the exanthema.
In addition, skin tests (prick or epicutaneous tests), which otherwise have a relatively high significance in the diagnosis of allergies, are often of no help here, as in many cases the drug exanthema is only a so-called pseudoallergy. A renewed exposure with the suspected trigger can only be expected of the patient in rare cases, as one does not want to cause a risk of a severe second allergic reaction. In case of doubt, the physician should issue the patient with an allergy pass containing all active ingredients that could be responsible for the allergic reaction in order to prevent a recurrence. An allergic reaction or drug exanthema should not be confused with the so-called Stevens-Johnson syndrome, a skin reaction also triggered by drugs. However, this is a serious disease with painful skin detachment and blistering.